No one talks much about it. Probably because after surgeries and various treatment plans such as chemo or radiation, Tamoxifen seems like the light at the end of the tunnel for a breast cancer patient. In a way, it is…….but don’t be fooled into thinking its a “walk in the park”. I’ve been on it for four months now and it has NOT been easy. The first thing that hits you is the hot flashes and the night sweats, then you add in weight gain, fatigue, headaches and joint pain. When I started feeling these side effects, especially the joint pain, I was worried. I knew that this drug blocks your estrogen and throws you into early menopause, but the aching joints really alarmed me. I went in to see the oncologist and she put my mind at ease that indeed, all was normal, this was all just side effects from the Tamoxifen. She assured me that I really was healing and doing very well. Thank God. I walked out of that appointment relieved but also very frustrated. Really??? After all my body has been through??? Now this drug felt like it was adding insult to injury, literally. Argh!!!
As you know from previous posts on this blog, I don’t like to complain – I feel very blessed every day- but I do want to make people aware of the reality of this drug.
I guess many women go off of it due to all of the side effects. Personally, I will deal with the side effects in order to heal and to live, but as I said, it’s not easy. The doctors are assuring me that once my body adjusts to this new drug, the side effects will lessen. I’m counting on that. I’ll keep you posted as things adjust……Stay tuned, dear reader and friend.
The following list is taken from The US National Library of Medicine.
Tamoxifen may cause side effects:
- increased bone or tumor pain
- pain or reddening around the tumor site
- hot flashes
- excessive tiredness
- thinning of hair
- stomach cramps
- loss of sexual desire or ability (in men)
Some side effects can be serious. If you experience any of the following symptoms or those listed in the IMPORTANT WARNING section, call your doctor immediately:
- vision problems
- loss of appetite
- yellowing of the skin or eyes
- unusual bruising or bleeding
- swelling of the eyes, face, lips, tongue, throat, hands, arms, feet, ankles, or lower legs
- muscle weakness
Tamoxifen may increase the risk that you will develop other cancers, including liver cancer. Talk to your doctor about this risk.
Tamoxifen may increase the risk that you will develop cataracts (clouding of the lens in the eye) that may need to be treated with surgery. Talk to your doctor about this risk.
Tamoxifen may cause other side effects.